Alert archive / Iowa / River Flood Warnings in 2009
River Flood Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Feb 11, 2009, 3:23 AM CST for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Feb 11, 2009, 7:21 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2009, 3:23 AM CST (09:23 UTC)
- In effect from
- Feb 11, 2009, 7:21 AM CST
- Expired
- Feb 11, 2009, 1:30 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Winnebago River at Mason City (MCWI4). The gauge peaked at 6.74 ft at Feb 11, 2009, 4:00 AM CST.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14.5 ft
- Major stage
- 15.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 110923 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 323 AM CST WED FEB 11 2009 .RECENT SNOW MELT HAS RESULTED IN FLOODING ON AREA STREAMS AND RIVERS. SEVERAL SMALL STREAMS WERE REPORTED SLIGHTLY OVER BANKFULL. RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . IAC033-067-195-120923- /O.NEW.KDMX.FL.W.0004.090211T1321Z-090213T0042Z/ /MCWI4.1.ER.090211T1321Z.090211T1800Z.090212T0042Z.NO/ 323 AM CST WED FEB 11 2009 ...FLOOD WARNING IN EFFECT UNTIL THIS EVENING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE WINNEBAGO RIVER AT MASON CITY. * UNTIL THIS EVENING. * AT 3:00 AM WEDNESDAY THE STAGE WAS 6.7 FEET...AND RISING. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * RECENT ACTIVITY...REPORTS HAVE BEEN RECEIVED OF MINOR FLOODING OF AREA STREAMS AND CREEKS. * FLOOD STAGE IS 7 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE RISING TO 7.1 FEET TODAY. FALL BELOW FLOOD STAGE THIS EVENING. * IMPACT...AT 7 FEET...LOW LYING AREAS ALONG THE RIVER ARE AFFECTED $$
2 follow-up statements
000 WGUS83 KDMX 111556 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 956 AM CST WED FEB 11 2009 ..RECENT SNOW MELT HAS CAUSED FLOODING ON AREA STREAMS AND RIVERS...ALONG WITH THE POTENTIAL FOR ICE JAMS. RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . IAC153-121556- /O.EXT.KDMX.FL.W.0003.000000T0000Z-090214T1600Z/ /DMWI4.1.ER.090211T0014Z.090212T0000Z.090213T1600Z.NO/ 956 AM CST WED FEB 11 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL FRIDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE RACCOON RIVER AT DES MOINES HWY 28. * UNTIL FRIDAY MORNING. * AT 9:00 AM WEDNESDAY THE STAGE WAS 32.8 FEET...AND RISING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * RECENT ACTIVITY...ICE ACTIVITY AND RECENT SNOW MELT HAS CAUSED MINOR RISES ON THE RIVER. * FLOOD STAGE IS 32 FEET. * FORECAST...RISE TO 33.0 FEET THIS EVENING. FALL BELOW FLOOD STAGE FRIDAY MORNING. $$ IAC153-121556- /O.EXT.KDMX.FL.W.0002.000000T0000Z-090215T1100Z/ /DEMI4.2.ER.090210T0635Z.090212T0600Z.090214T1100Z.NO/ 956 AM CST WED FEB 11 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL SATURDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE RACCOON RIVER AT DES MOINES FLEUR DR. * UNTIL SATURDAY MORNING. * AT 8:30 AM WEDNESDAY THE STAGE WAS 13.8 FEET...AND RISING. * MINOR FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST. * RECENT ACTIVITY...ICE ACTIVITY AND RECENT SNOW MELT HAS CAUSED MINOR RISES ON THE RIVER. * FLOOD STAGE IS 12 FEET. * FORECAST...RISE TO 14.5 FEET THURSDAY MORNING. FALL BELOW FLOOD STAGE SATURDAY MORNING. $$ IAC033-067-195-121556- /O.EXT.KDMX.FL.W.0004.000000T0000Z-090213T0158Z/ /MCWI4.1.ER.090211T1727Z.090211T1800Z.090212T0158Z.NO/ 956 AM CST WED FEB 11 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING... THE FLOOD WARNING CONTINUES FOR THE WINNEBAGO RIVER AT MASON CITY. * UNTIL THIS EVENING. * AT 8:31 AM WEDNESDAY THE STAGE WAS 6.6 FEET...AND STEADY. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * RECENT ACTIVITY...ICE ACTIVITY AND RECENT SNOW MELT HAS CAUSED MINOR RISES ON THE RIVER. * FLOOD STAGE IS 7 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE RISING TO 7.1 FEET TODAY. FALL BELOW FLOOD STAGE THIS EVENING. $$ IAC123-121556- /O.EXT.KDMX.FL.W.0001.000000T0000Z-090214T1800Z/ /OOAI4.1.ER.090210T0044Z.090210T2030Z.090213T1800Z.NO/ 956 AM CST WED FEB 11 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL FRIDAY... THE FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER AT OSKALOOSA. * UNTIL FRIDAY. * AT 9:30 AM WEDNESDAY THE STAGE WAS 19.5 FEET...AND STEADY. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * RECENT ACTIVITY...ICE ACTIVITY AND RECENT SNOW MELT HAS CAUSED MINOR RISES ON THE RIVER. * FLOOD STAGE IS 17 FEET. * FORECAST...FALL BELOW FLOOD STAGE FRIDAY. $$
000 WGUS83 KDMX 111930 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 130 PM CST WED FEB 11 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DON/T DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . IAC033-067-195-112000- /O.CAN.KDMX.FL.W.0004.000000T0000Z-090213T0158Z/ /MCWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 130 PM CST WED FEB 11 2009 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE WINNEBAGO RIVER AT MASON CITY. * AT 12:30 PM WEDNESDAY THE STAGE WAS 6.3 FEET...AND STEADY. * NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST. * RECENT ACTIVITY...ICE ACTIVITY HAD BROKEN UP ALONG THE RIVER AND ALLOWED THE RIVER TO DROP. HOWEVER...WARMER TEMPERATURES ARE FORECAST ON THURSDAY WHICH MAY CAUSE FURTHER ICE ACTIVITY ON THE RIVER. * FLOOD STAGE IS 7 FEET. * FORECAST...CRESTED BELOW FLOOD STAGE AT 6.7 FEET. FALL TO 5.7 FEET THURSDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 10, 11:40 PM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Feb 10, 11:40 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1140 PM CST TUE FEB 10 2009 .UPDATED FOR THE 06Z AVIATION DISCUSSION... .SHORT TERM...(TONIGHT) THUNDERSTORMS CURRENTLY BREAKING OUT OVER KANSAS AND OKLAHOMA AND THIS ACTIVITY WILL LIFT NORTHEAST TONIGHT AND AFFECT SOUTHEAST IOWA TOWARDS 06Z. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL IS POSSIBLE OVER THE FAR SOUTHEAST WITH PROJECTED 300-500 J/KG MUCAPES AND MELTING THICKNESSES RATHER LOW AT LESS THAN 7500 FT AGL. GREATEST THREAT FOR AN ISOLATED SEVERE STORM IS BETWEEN 06-09Z THEN LAPSE RATES QUICKLY DIMINISH AFTER 09Z. HAVE EXPANDED POPS A LITTLE FARTHER NORTH THAN GUIDANCE WOULD SUGGEST. DRY MID LEVELS WILL CERTAINLY HAVE AN IMPACT OVER NORTHERN IOWA HOWEVER WITH CEILINGS EXPECTED TO LOWER TO NEAR 6-7KFT AS FAR NORTH AS DES MOINES AND TOWARDS TAMA...GOOD LIFT ALOFT SHOULD GENERATE ENOUGH PRECIPITATION ALOFT TO SURVIVE THE DRY AIR AND REACH THE SURFACE. NOT EXPECTING ANY SNOW DURING THE PERIOD WITH WARM AIR IN PLACE. .LONG TERM...(WED THROUGH TUE) SHOWERS WILL LINGER INTO WEDNESDAY ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA. THIS ADDITIONAL QPF SHOULD NOT HAVE A SIGNIFICANT IMPACT ON THE HYDRO SITUATION IN SOUTHERN IOWA...WHERE THE SKUNK AT OSKALOOSA IS STILL IN MINOR FLOOD. HOWEVER...ICE JAM FLOODING IS ONGOING ALONG THE RACCOON AT FLEUR DRIVE AND HIGHWAY 28. FIELD SURVEYS TODAY ALSO INDICATE ICE STARTING TO PILE UP JUST UPSTREAM AND DOWNSTREAM FROM RUNNELS ON THE DES MOINES RIVER. ADDITIONAL ICE JAM FLOODING IS POSSIBLE IN THESE AREAS ALONG THE DES MOINES AND SKUNK BASINS. TO THE NORTH...MANY POINTS IN THE UPPER PORTIONS OF THE RACCOON...DES MOINES...SKUNK...IOWA...AND CEDAR RIVER BASINS ARE SEEING IN BANK RISES OR MINOR FLOODING. MOST OF THE RISES TO THIS POINT ARE RELATED TO THE RECENT SNOW MELT...ALTHOUGH THE ICE JAM FLOOD THREAT WILL LIKELY INCREASE ACROSS THE NEXT SEVERAL DAYS. OTHER THAN THE HYDRO SITUATION...THE MAIN FORECAST CONCERN IS THE POTENTIAL WINTER STORM ON FRIDAY/FRIDAY NIGHT. MODEL CONSENSUS IS IMPROVING...AND MOST OPERATIONAL MODELS AND ENSEMBLES ARE TRACKING A STRONG SFC LOW ENE ACROSS MISSOURI. THIS IS A FAVORABLE TRACK FOR A PROLONGED...HEAVY SNOW EVENT...AND THIS EVENT IS REMINISCENT OF THE MARCH 2004 STORM THAT PRODUCED A HEAVY SNOW BAND FROM WEST CENTRAL INTO SOUTHEAST IOWA. WITH FORECAST CONFIDENCE INCREASING...HAVE INCREASED POPS AND ADDED MODERATE (2-5) TO HEAVY (6+) SNOW MENTION...GENERALLY ALONG AND SOUTH OF HIGHWAY 30. RIGHT NOW...THE STRONGEST FRONTOGENETICAL FORCING COINCIDENT WITH THE DENDRITIC GROWTH ZONE PLACES THE HEAVY BAND NEAR AND EITHER SIDE OF THE I-80 CORRIDOR. THIS COULD CHANGE...AND THE MOST LIKELY SCENARIO GIVEN PAST HISTORY WITH THESE TYPE OF STORMS IS THAT THE HEAVIEST SNOWS WILL END UP A BIT FARTHER NORTH. IN THE LATER PERIODS...DID NOT MAKE MANY CHANGES. IT STILL APPEARS THAT TWO MORE SYSTEMS MAY IMPACT IOWA...THE FIRST SAT NITE/SUNDAY...AND THE SECOND NEXT TUESDAY. THE ECMWF IS MOST BULLISH WITH THESE SYSTEMS...WHILE THE GFS/GFSENS ARE LESS AGGRESSIVE. STILL PLENTY OF TIME TO DIAGNOSE STORM POTENTIAL. && .AVIATION...11/06Z VFR CONDITIONS STILL EXPECTED OVER THE NEXT FEW HOURS...BUT LOWER MVFR/MARGINAL VFR CIGS ASSOCIATED WITH SHOWER/ISOLATED THUNDERSTORMS ACROSS NORTHERN MISSOURI TO SPREAD NORTHEASTWARD AND IMPACT MAINLY KOTM THROUGH SUNRISE. FEEL ENOUGH DRY AIR IN THE LOWER LEVELS THAT SHOWERS SHOULD STAY SOUTH OF KDSM...BUT CANNOT COMPLETELY RULE OUT A SPRINKLE OR LIGHT RAIN SHOWER. THERE IS AN ISOLATED CHANCE FOR THUNDER NEAR KOTM THROUGH SUNRISE...BUT CONFIDENCE IS LOW SO HANDLED WITH A CB MENTION. WINDS HAVE MAINLY SHIFTED TO THE NORTHWEST TO NORTHEAST ACROSS THE CWA...AND SHOULD CONTINUE TO GRADUALLY SHIFT BACK TO THE WEST TOWARD WEDNESDAY AFTERNOON. WINDS WILL INCREASE WEDNESDAY INTO THE 15 TO 20 KT CATEGORY...AND REMAIN ABOVE 12KT THROUGH WEDNESDAY EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...KINNEY AVIATION...ALBRECHT
Hazardous weather outlook, Feb 10, 3:58 PM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CST TUE FEB 10 2009 IAZ004>007-015>017-023>028-112200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 358 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ033>039-044>050-057>059-061-062-070>074-081>084-092>094-112200- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION- CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- 358 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM MAY BRING MODERATE TO HEAVY SNOW ACCUMULATIONS TO CENTRAL AND SOUTHERN IOWA FRIDAY AND FRIDAY NIGHT. AT THIS TIME THE GREATEST SNOW AMOUNTS ARE EXPECTED TO BE ALONG AND SOUTH OF HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ060-075-112200- POLK-MAHASKA- 358 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT MINOR FLOODING IS CONTINUING ALONG THE SOUTH SKUNK RIVER NEAR OSKALOOSA...AND ALONG THE RACCOON RIVER IN THE DES MOINES METRO AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MINOR FLOODING IS EXPECTED TO CONTINUE THROUGH MID WEEK ON THE RACCOON RIVER...AND INTO FRIDAY ALONG THE SOUTH SKUNK. A STORM SYSTEM MAY BRING MODERATE TO HEAVY SNOW ACCUMULATIONS TO CENTRAL AND SOUTHERN IOWA FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ085-086-095>097-112200- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 358 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR AN ISOLATED SEVERE STORM PRODUCING NICKEL SIZED HAIL BETWEEN MIDNIGHT AND 3 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM MAY BRING MODERATE TO HEAVY SNOW ACCUMULATIONS TO CENTRAL AND SOUTHERN IOWA FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY/DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 9:51 AM CST | Flash Flood Warning | DMX | Webster | 6 hr |
| Feb 11, 3:22 PM CST | River Flood Warning | DMX | Boone, Webster | 6 hr |
| Feb 11, 3:47 PM CST | Flash Flood Warning | DMX | Tama | 6 hr |
| Feb 11, 3:52 PM CST | River Flood Warning | DMX | Webster | 5 hr |
| Feb 11, 3:52 PM CST | Winter Storm Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more | 36 hr |
Nearby
River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.